UMEM Educational Pearls

Category: Critical Care

Title: Critical care of patients with HIV/AIDS - Lactic Acidosis

Keywords: HIV, Lactic, Acidosis (PubMed Search)

Posted: 7/14/2007 by Mike Winters, MD (Emailed: 7/8/2007) (Updated: 8/18/2019)
Click here to contact Mike Winters, MD

Critical care of patients with HIV/AIDS - Lactic Acidosis * Lactic acidosis can be a life-threatening complication of HAART - mortality as high as 77% * It can occur with any of the nucleoside/nucleotide reverse transcriptase inhibitors (most common are didanosine and stavudine) * Common presenting symptoms include abdominal pain, nausea, vomiting, myalgias, and elevation of transaminases * In patients with these symptoms check a lactate -> a value > 5 mmol/L is considered life-threatening * Treatment is supportive care with removal of the offending medication * In anecdotal reports, L-carnitine, thiamine, and riboflavin may reverse toxicity Reference: Morris A, Masur H, Huang L. Current issues in the critical care of the human immunodeficiency virus-infected patient. Crit Care Med 2006;34:42-9.